Journal Information
Vol. 40. Issue. 4.July - August 2020
Pages 371-490
Vol. 40. Issue. 4.July - August 2020
Pages 371-490
Letter to the Editor
Open Access
Convulsive crisis by local anesthetic during the placement of CVC: A purpose of a case
Crisis convulsiva por anestésico local durante la colocación de CVC: a propósito de un caso
Visits
...
George Estifan Kasabji
Corresponding author
jorgekasabji@gmail.com

Corresponding author.
, Cristina Lucas Álvarez, Raquel Fernández Ibán
Servicio de Nefrología, Complejo Asistencial Universitario de León, Hospital de León, León, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Systemic toxicity due to local anaesthetics (LAs) is a rare, but dangerous, complication. Its incidence ranges from 0.2% to 0.01%.1

In the heart, local anaesthetics increase the recovery period after repolarisation and suppresses automaticity and duration of action potentials in the His‒Purkinje system.2 In the central nervous system (CNS), it increases the threshold for electrical excitability.3 Classification: Group I, low potency and short duration (procaine); Group II, intermediate potency and duration (lidocaine, mepivacaine); Group III, high potency and long duration (tetracaine, bupivacaine).4

Toxic effects appear when the maximum safe dosage is exceeded5,6 or due to accidental intravascular injection. Liver failure, kidney failure and/or age factors that predispose to toxicity. Immediate toxicity (<60 s) suggests intravascular injection of the anaesthetic versus delayed toxicity (1–5 min). Prodromal symptoms (tinnitus, agitation, metallic taste, dysarthria, perioral numbness, confusion, blurred vision and dizziness) may precede seizures, CNS depression and coma, respiratory arrest, hypotension, ventricular arrhythmias and cardiac arrest. Lidocaine is metabolised in the liver to monoethylglycinexylidide and glycinexylidide. It has a peak effect at 2–5 min and a duration of action of 1–3 h. Its half-life is 7–30 min in healthy individuals and 115 min in individuals with heart failure, uraemia or cirrhosis. No dose adjustment is necessary in patients with kidney failure. However, glycinexylidide (an active metabolite) is eliminated via the kidneys, and its accumulation in severe kidney failure could cause neurotoxicity. The maximum dose of lidocaine is 300 mg, and a dose of 6.4–14.2 mg/kg is considered that may induce seizure. Patients who receive local anaesthesia to the head or neck are at higher risk of CNS toxicity.

A 42-year-old woman with no known drug allergies was a former parenteral drug addict. Personal history: hypertension (HTN); chronic kidney disease (CKD) stage 5D, secondary to chronic tubulointerstitial nephropathy; human immunodeficiency virus (HIV) infection (CD4 + 658); hepatitis C virus (HCV) infection (viral load <20 copies/mL); anxiety-depressive disorder. She had undergone surgery several times with no incidents of note. Weight: 42 kg, height: 160 cm (body mass index [BMI]: 16.4 kg/m2, lean body mass index: 10.5 kg/m2, body fat index: 5.9 kg/m2), aspartate aminotransferase (AST): 30 mg/dl, alanine aminotransferase (ALT): 16 mg/dl, alkaline phosphatase (AP): 97 mg/dl, gamma-glutamyl transferase (GGT): 152 mg/dl, total protein: 5.9 g/l, albumin: 2.85 g/dl and cholinesterase was normal.

The patient was scheduled for implantation of a tunnelled central venous catheter (TCVC). Her complete blood count and clotting parameters were normal. The patient was placed in the supine decubitus position and peripheral vein is cannulated, then her vital signs (ECG, blood pressure and pulse oximetry) were monitored. Subcutaneous lidocaine 2% (10-ml ampoule) was infused in the patient’s right Sedillot’s triangle in the tunnel area. As the patient experienced persistent pain in the area handled, it was decided to infuse an additional half ampoule. During the procedure, there was no resistance to infusion and aspiration performed prior to administration of local anaesthetic did not show any blood reflux at any time. During administration of the second (half) ampoule, the patient started to experience a sensation of dry mouth and paraesthesia in the right corner of the mouth, followed by forced extension and rigidity of the limbs with internal rotation and sudden loss of consciousness. Examination revealed anisocoria, blood pressure 200/90 mmHg, heart rate 135 bpm and no evidence of desaturation. Subsequently, the patient started to have generalised seizures which stopped following administration of diazepam 5 mg/IV. TCVC implantation was suspended, and the patient was transferred to the ICU for cardiac and neurological monitoring. During her stay, her ECG tracing showed no abnormalities, and a CT scan was performed with no pathological findings. After 24 h observation, the patient remained haemodynamically stable with no need for ventilation or vasoactive drugs, her anisocoria disappeared and her HR and BP normalised.

Our patient presented a delayed toxic response to lidocaine with CNS involvement (paraesthesia, seizures and anisocoria) probably due to several causes: (1) the patient’s low weight and high dose of lidocaine (total dose administered: 300 mg; a seizure-inducing dose for this patient: 268–596 mg), and (2) low body fat with a BMI of 16.4 kg/m2 (fat tissue index 5.9 kg/m2).

According to various publications, lipid solutions could be used as an effective antidote in LA toxicity.7 Lidocaine is a fat-soluble anaesthetic and the patient had low body fat; this could be why lower doses have a higher likelihood of toxicity. The only unexplained matter was the patient's anisocoria which resolved spontaneously. Regarding cardiotoxicity, the patient had sinus tachycardia with no increase in BP. She later underwent TCVC implantation using mepivacaine as an LA without incident. Mepivacaine is metabolised at a rate of 99% in the liver in less toxic products with a milder vasodilating effect than lidocaine, giving it a better safety profile.

References
[1]
R.E. Valencia Gómez, H.F. Garcia Araque.
Toxicidad por anestésicos locales: revisión de la literatura.
Rev Col Anest, 39 (2011), pp. 40-54
[2]
C.H. Kindler, C.E. Yost.
Two-pore domain potassium channels: new sites of local anesthetic action and toxicity.
Reg Anesth Pain Med, 30 (2005), pp. 260-274
[3]
M.W. Hollmann, S. Herroeder, K.S. Kurz, C.W. Hoenemann, D. Struemper, K. Hahnenkamp, et al.
Time dependent inhibition of G-protein coupled receptor signaling by local anesthetics.
Anesthesiology, 100 (2004), pp. 852-860
[4]
J.M. Gomez Martin Zarco.
Toxicidad por administración local de anestésicos locales.
Acta Otorrinolaringo Esp, 54 (2003), pp. 657-660
[5]
P.H. Rosenberg, B.T. Veering, W.F. Urmey.
Maximum recommended doses of local anesthetics: A multifactorial concept.
Reg Anesth Pain Med, 29 (2004), pp. 564-575
[6]
C.L. Errando.
Toxicidad de los anestésicos locales.
Prevención y tratamiento Rev Esp Anestesiol Reanim, 60 Suppl 1 (2013), pp. 65-72
[7]
Y.Y. Ghiang, K.F. Tseng, Y.W. Lih, T.C. Tsai, C.T. Liu, H.K. Leung.
Lidocaine-induced CNS toxicity. A case report.
Acta Anaesthesiol Sin, 34 (1996), pp. 243-246

Please cite this article as: Estifan Kasabji G, Álvarez CL, Ibán RF. Crisis convulsiva por anestésico local durante la colocación de CVC: a propósito de un caso. Nefrologia. 2020;40:474–475.

Copyright © 2019. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?